Thunderstorm Wind, Culberson
- When
- July 1, 1:51 PM CST to 1:56 PM CST
- Where
- Culberson County, 2.07 mi N of (Gdp)guadalupe Pass
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.830, -104.800
A shortwave trough aided in the development of numerous afternoon strong to severe thunderstorms. These thunderstorms formed along the higher elevations and a remnant outflow boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A shortwave trough aided in the development of numerous afternoon strong to severe thunderstorms. These thunderstorms formed along the higher elevations and a remnant outflow boundary. Isolated large hail and severe wind gusts were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 1, 12:40 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 140 PM CDT Sat Jul 1 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Sunday night) Issued at 135 PM CDT Sat Jul 1 2023 A trough over the Central Plains extends down into TX and NM while high pressure remains over the SE and Western States. This trough will swing east tonight weakening the ridge over the Gulf states as the one over CA/NV strengthens. The western ridge will grow Sunday reaching from the Pacific into NM as the base of the trough lingers along the Red River. Had a weak front move into the area this morning and make it down to MAF before stalling out then being pushed northward by the southerly flow. Lows expected to drop into the 60s tonight except for 70s along the Pecos and Rio Grande. Highs Sunday warm into the low to mid 90s across most of the region. The frontal boundary will be an excellent focus for thunderstorm development. As of 18z have no storms along the boundary within the CWA with one storm over the Davis Mountains another north of Van Horn. Models blow up storms late afternoon/early evening across Lea County into the Western Permian Basin. This complex of storms moves south through Central Permian Basin during the evening then into Crockett and Val Verde overnight. The SWODY1 has a small slight risk right over the Permian Basin so could see some of these storms become severe. Damaging wind will be the main concern along with isolated large hail possible. Best chance Sunday will be over the Davis Mountains southward across the Marfa Plateau. && .LONG TERM... (Monday through Friday) Issued at 135 PM CDT Sat Jul 1 2023 The pattern slowly shifts to warmer and drier after this weekend. An upper level ridge takes hold over the Desert Southwest and broadens itself to just cover portions of the forecast area. Highs gradually go from near normal in the mid 90s to the upper 90s and low 100s towards the middle and end of this coming week. Now it will not be the late June heat we recently saw, but temperatures will be a few degrees above normal. Morning lows stay near normal in the upper 60s to low 70s. The normal high terrain cool spots getting into the upper 50s to low 60s. With high pressure building back in during the week, rain chances will decrease with the Davis Mountains and Presidio Valley seeing the best chances for isolated to scattered shower activity during most afternoons. && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT Sat Jul 1 2023 A weak front was pushed into the area by outflows and made it right to MAF around noon before stalling out and is now lifting northward. Potential for thunderstorm development along this boundary is high and have included mention of storms at MAF and HOB. Severe storms possible. Models develop a complex of storms that push through MAF from the north with at least the outflow making it to FST this evening. Kept all TAFS VFR... will start out with a S/SE wind but shift to the N after outflow blows through. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 93 70 95 / 50 20 10 0 Carlsbad 68 97 68 97 / 20 30 20 10 Dryden 72 90 72 94 / 30 40 10 10 Fort Stockton 69 93 71 96 / 30 30 10 10 Guadalupe Pass 67 91 68 92 / 20 40 20 20 Hobbs 65 94 66 95 / 20 20 20 10 Marfa 59 89 59 89 / 40 60 20 40 Midland Intl Airport 69 94 70 96 / 70 20 10 0 Odessa 69 94 70 96 / 60 20 10 0 Wink 69 96 71 99 / 30 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....93 AVIATION...72
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 139 PM CDT Sat Jul 1 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-021845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 139 PM CDT Sat Jul 1 2023 /1239 PM MDT Sat Jul 1 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a marginal to slight risk for afternoon and evening thunderstorms, some may be severe, with lightning, gusty strong winds,and large hail the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter observed quarter to half dollar size hail in Mentone.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116614, 1116613, 1116616.